Many factors can trigger hair loss. In some cases, despite knowing the reason for the hair loss, there’s not much that you can do except watch your hair fall. Taking medication for an illness for a short period of time may result in you losing your hair. However, the hair loss stops once you stop taking the medicines.
But there are some medicines that you might need to take for a long time. Statins are a class of medicines that are used for lowering blood cholesterol levels. One side effect of these medicines is hair loss. Before starting the medicine, many even wonder, will statins cause hair loss? That’s because their fear is rooted in reality. Statins can cause hair loss.
Make it a rule that before taking any medicine, make sure to discuss its potential side effects with your doctor. It’ll better prepare you for what’s to come while you’re on those meds. If you don’t know what medicine is doing to your body, you might notice it a little too late.
For instance, with hair loss, you might notice hair thinning after some time. So it’s always better to know the side effects of the medicine before taking it. That way, if it isn’t suiting you, you can switch to another medicine early on.
Statins are not just one drug, though. It’s a class of drugs helping people lower LDL “bad cholesterol” levels in the blood by reducing its production in the liver.
When Are Statins Prescribed?
Statins are prescribed to those individuals who have cardiovascular diseases or a family history of it. Your genetics can put you at risk of them.
The reason why people need statins is that the accumulation of low-density lipoprotein (LDL) in the blood can cause its build-up along the walls of the blood vessels, forming plaque. This narrows the passage of the blood vessels and reduces the flow of blood and oxygen to the heart, causing cardiovascular diseases.
This can even be life-threatening. If the blood vessel carrying blood to the heart is blocked, it can cause a heart attack. And if the blood flow is reduced, it can cause chest pain, also known as angina pectoris.
Statins are commonly taken by people aged 45-70. This helps them balance their blood cholesterol levels.
Do You Have To Take Statins For Life?
Usually, those who take statins have to take them for life. If not, their blood cholesterol level can rise in a matter of weeks, which can be dangerous for their health.
There is a specific time of the day, every day when you have to take medicine. Moreover, you have to be careful about the schedule of the dose.
The medicine can also have a drug-drug interaction. That’s why if you’re thinking of starting treatment for hair loss caused by statins, do not do it without consulting your doctor. It can potentially harm your health.
Will Statins Cause Hair Loss?
Not always. Hair loss is a rare side effect of statins. Only a few of the people taking statins can experience hair loss as a result of them. However, since cardiovascular diseases can be life-threatening and not taking the drug can cause high blood cholesterol, it is important to keep taking the medicines.
One case study showed that on intake of atorvastatin, a woman started experiencing hair loss within 6 weeks of its consumption. The hair loss decreased when the patient stopped taking medicine and then started experiencing it again within 2 weeks of taking medicine again. Therefore, there may be a relationship between alopecia and statins.
Still, there isn’t much scientific evidence on the link between statins and alopecia. However, it has been reported. Hair loss is also mentioned as a side effect of statins in the leaflets that come with the pills.
Will statins cause hair loss just on their own, though? Here, you should bear in mind that since this medicine is usually taken by older people, ageing may be another reason why they’re experiencing hair loss and thinning. Together, these factors can exacerbate hair loss.
How Statins Cause Hair Loss?
It is not exactly understood how statins cause hair loss. According to Harvard Health, it may happen because cholesterol is needed for the production of steroid hormones, which are, in turn, needed for hair growth.
And since statins block the liver enzymes from making cholesterol, it may end up causing hair loss. Knowing about hair loss from statins can help you identify it early on so that you can discuss different treatment options with your doctor.
Other Side Effects of Statins
It is also possible that you don’t experience any side effects from the intake of statins. You might have some side effects temporarily, but they can go away with time. Keep a lookout for anything unusual happening with your body. It may be a side effect of the medicine. Statins can cause:
- muscle and joint pain
In some cases, it can cause some rare side effects such as memory problems, liver damage, diabetes (that can cause its own diabetes hair loss), and muscle cell damage.
Remember, always consult your doctor before deciding to stop taking statins. You also need to take into consideration the benefits of the medicine. With statins, benefits usually outweigh the side effects, such as hair loss. Still, make sure to discuss these details with a medical professional.
Some people are at a greater risk of developing side effects of statins. This includes:
- people over the age of 80
- liver or kidney disease
- heavy drinking
- certain medications and medical conditions
Is There A Statin That Doesn’t Cause Hair Loss?
According to Harvard Health, hair loss is a “side effect of all statins”. And statins hair loss has been a reported side effect in simvastatin (Zocor), atorvastatin (Lipitor), pravastatin (Pravachol), and fluvastatin.
However, rosuvastatin (Crestor) is a statin drug that is unlikely to cause hair loss. If you want to switch from one medicine to another, make sure to speak with your doctor.
Will Statins Cause Hair Loss After You Stop Taking Them?
Fortunately, hair loss from statins is reversible. Once you stop taking the medicines, their side effects usually go away. So, you will stop experiencing hair loss. Hair growth will also follow after you’ve stopped taking medicine. However, once you start taking medicines again, the hair loss can start yet again.
How To Promote Hair Growth After Statins Hair Loss
There are some ways by which you can help your hair grow. Make sure that you’re eating foods rich in iron, zinc, omega fatty acids and antioxidants, as they can all help with hair loss.
Minoxidil is a vasodilator that you can use to promote hair growth, as it can increase the flow of blood nutrients and oxygen to the scalp. You can also try taking some supplements for hair growth after consulting with your doctor. Or ask if PRP injections may be able to help. It is important that you don’t stop taking statins of your own accord after experiencing hair loss. You must always talk to your doctor before doing anything like that.
It can take almost half a year for your hair to start growing back. It can even take a year and a half for some people to start growing their hair back. So, you need to be patient and eat nutritious food that can assist your hair growth.
What Can You Do To Prevent Hair Loss From Statins?
One way to go about it is that since it’s cardiovascular diseases that make a person take statins, they can focus on preventing heart disease. For that, you need to have a healthy diet that is low in trans and saturated fats, sugar and salt. You should also make sure to exercise to stay physically and maintain a healthy body weight. In addition, you should avoid smoking at all costs as it can also cause cardiovascular diseases.
Many people learn about hair loss from statins after they’ve already started the treatment. However, if one statin drug is causing too many side effects, you can talk to your doctor about switching to another one. You can also discuss the option of lowering the dosage of the drug by taking it every other day, for instance. It can also help relieve some of the side effects of statins.
You can also consider taking Coenzyme Q10 supplements as they can also help with the side effects of statins, but make sure to only take them after consulting your doctor. It might also be that you’re experiencing pain, a side effect of statins, as a result of old age. So, you should discuss with the medical professional if taking a break from statins therapy is an option that you have.
Wrapping Up the Discussion
Statins are one of the most effective medicines for lowering blood cholesterol levels. Therefore, you might need to undergo its treatment despite experiencing its side effects.
As far as the answer to will statins cause hair loss is concerned – yes, it can, but it is rare; only a few people experience it. A clear relationship between the two hasn’t yet been established.
However, case studies do show that some patients lose their hair after taking statins. Cardiovascular diseases make the intake of statins a necessity, as they can cause death by stopping or reducing blood flow to the heart.
You need to weigh the risks and benefits of statins. They do lower the risk of heart diseases. It may also be that whenever you’re experiencing something unusual, you might end up thinking that it’s happening because of statins.
Before deciding to stop taking statins altogether, you should always talk to your doctor. It is not a good idea to do so on your own. Moreover, it is possible that your doctor recommends some alternative drugs or chalks up another treatment plan for you.
Keep in mind that people aged 45-70 take this medicine. So, they might also experience hair loss as a result of ageing in combination with drug-induced alopecia. You should take this into consideration as well.
Reviewed and Approved by Dr. Hassan Soueid.